Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Phoenix, AZ

August 14, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 14, 2006, 5:50 PM MST for Maricopa County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2006, 5:50 PM MST (00:50 UTC)
Expired
Aug 14, 2006, 6:27 PM MST
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:55 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM MST, 2 hours 55 minutes before
AZZ020>028-CAZ030>033-150600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON AUG 14 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN OVER SOUTH-CENTRAL ARIZONA THIS WEEK
TO RESULT IN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY...WHILE SOUTHEAST CALIFORNIA WILL REMAIN
RELATIVELY DRY UNDER A SOUTHWEST FLOW ALOFT. BY LATE THIS WEEKEND
...THE FLOW ALOFT WILL TURN MORE EAST OR SOUTHEASTERLY AS HIGH
PRESSURE BUILDS TO OUR NORTH. THIS WILL ALLOW FOR A SPREAD OF THE
MOISTURE FURTHER WEST ACROSS THE COLORADO RIVER PROVIDING FOR AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA BY SUNDAY AND MONDAY.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
DEEP CONVECTION GETTING A NICE START TO THE N THRU E THRU S OF
SCNTRL AZ THIS AFTERNOON. BOTH RADAR/VIS SATELLITE LOOPS INDICATE
STORMS ARE GENERALLY PROPOGATING SWWD...AND SPECIAL KPSR SOUNDING
...ALONG WITH KFSX VWP INDICATING E/NELY FLOWS...ALBEIT LIGHT...THRU
MUCH OF THE STEERING LAYER. REFLECTIVITY FOOTPRINT ON KIWA 88D RADAR
APPEARS TO BE STRIKINGLY SIMILAR TO SAME TIME YESTERDAY...AS ARE
SURFACE DEWPOINTS THAT ARE STILL HANGING IN THE UPPER 50S TO LOWER
60S RANGE MARICOPA COUNTY EWD. VERY LITTLE REDEVELOPMENT HAPPENED
OVER THE PHX VALLEY LAST EVENING...SO WILL GO RATHER CONSERVATIVE
ROUTE WITH POPS AND KEEP THEM MOSTLY AROUND 20 PCNT THIS EVENING.

AFTER TONIGHT...WE ARE EXPECTING LOW GRADE MONSOON THREAT OF STORMS
TO CONTINUE THRU WEDNESDAY AS MOISTURE BOUNDARY NOT LIKELY TO MOVE
MUCH...SO WILL KEEP PERSISTENCE FORECAST GOING. BY THURSDAY...GFS
FCST SOUNDINGS WOULD ARGUE TOWARDS SHUTTING DOWN THE SLIGHT CHANCES
AS SOME FURTHER DRYING IS PROGGED ACROSS THE AREA. WILL NOT BUY INTO
THIS TREND FOR NOW...JUST LEAVING THURSDAY SIMILAR TO WEDNESDAY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
A LOW GRADE MONSOON FORECAST WILL CONTINUE FOR SOUTH CENTRAL AZ
THROUGH FRIDAY. MODELS HOWEVER CONTINUE TO FORECAST A SURGE IN
MEXICAN MONSOON MOISTURE NORTHWARD THIS WEEKEND...FOR AN INCREASE
THREAT FOR SHOWERS AND THUNDERSTORMS...INCLUDING SOUTHEAST CALIFORNIA
AND THE COLORADO RIVER ZONES.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Aug 14, 6:20 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST MON AUG 14 2006

AZZ021>023-026>028-150400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
620 AM MST MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND MAINLY THIS EVENING.

IF STORMS DEVELOP...THE MAIN HAZARDS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE
AREAS...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE
AFTERNOON AND MAINLY EVENING HOURS.

IF STORMS DEVELOP...THE MAIN HAZARDS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE
AREAS...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-150400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
620 AM MST MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING THIS AFTERNOON AND THIS EVENING.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING DURING THE AFTERNOONS AND EVENINGS HOURS.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-150400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
620 AM PDT MON AUG 14 2006 /620 AM MST MON AUG 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. AN
INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
WEEKEND...ALONG WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS.

HV

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.